Stevens Johnson Syndrome is a painful, life-threatening condition that begins as an allergic reaction to medication. It can begin at any time and can be a reaction to a medication that the patient has taken previously with no adverse effects. Because it often appears similar to the flu, Stevens Johnson Syndrome is frequently misdiagnosed in the early stages. This can be problematic in cases where the SJS is a reaction to medication that is given to patients with pain or the flu—such as ibuprofen—because they are then often given second and third doses of the same medication they are reacting to, making the situation worse.
What starts off as flaky skin can quickly turn into a painful rash and massive blisters. Patients eventually lose most, if not all, of the top layer of their skin. In addition to the pain of having skin slough off, patients are at an increased risk of life-threatening infection due to their immune system and vital organs being affected by SJS, and due to the severe blistering on their skin. Because of the possibility of serious infection, and because the symptoms are so similar to that of a burn patient's, SJS victims are usually treated in the burn unit or intensive care unit of a hospital.
Those who survive often face long, painful recovery and permanent injury, including scarring and loss of eyesight. Patients may also lose their hair and nails, and suffer internal blistering.
READ MORE DILANTIN SJS LEGAL NEWS
In the US, a seventh-grade student survived her SJS ordeal, although she could suffer permanent damage. According to the River Falls Journal (12/26/11), the young girl developed Stevens Johnson Syndrome as a reaction to antibiotics.
Patients who take Dilantin do so to prevent epileptic seizures and migraines, but they may not realize they could have an allergic reaction to the same medication that is helping them. In addition to Dilantin, ibuprofen and some antibiotics have been linked to the development of Stevens Johnson Syndrome.